I am a 60 year old woman with a history of PSVT for 20+ years. Have managed episodes successfully by using Valsalva maneuver until last few months - with 2 trips to the ER, last one required using Adenisone to convert. I am beginning to think it's time to have the ablation procedure but feel very scared about this. I found old discussions on ablation but nothing too recent. I live in Toronto, Canada - any other Canadians or just fellow suffers who can give support and advice?
I understand your concern. I've lived with PSVT since I was a child. I thought it was normal. LOL It wasn't until I was in my 20's that a doctor told me what my heart was doing and taught me the Valsalva. So for a couple decades I used that to control the arrhythmia. Then in my late 40's another doctor told me it could be fixed, that he wouldn't want to live like that (PSVT several times a week). I finally gave in and had an ablation. Actually I ended up with 3 ablations because my heart is so stubborn and was hard to fix.
The idea of an ablation is quite scary. But the actual procedure was not bad at all. I'm a big baby when it comes to doctors and hospitals but I was willing to go in for ablations 2 and 3 so you know it couldn't have been too terrifying.
You don't have to go on like that with bad PSVT episodes that stop you in your tracks. And they're constantly improving the ablation techniques.
I don't know anyone in Canada since I'm in the U.S. but do ask the doctor how many he's done. Check around. And I hope everything turns out just great for you.
I am scheduled for an EP study/ablation in June for SVT. I am terrified of this procedure but cannot go on with SVT affecting my life. I also have many PVC's which I was told the ablation will not fix. I would like to stay on medication until the procedure but having terrible side effects from beta blockers. Does anyone take a calcium channel blocker for SVT? Does it help with SVT and PVC's? I have heard that there are less side effects from Calcium channel blockers and that they are easier to withdrawl (withdrawal) from. Is this true? Any information would be great!
Which medication to use is an individual thing. I can't take BB's because of my asthma. They originally tried giving me Verapamil (a CCB) but the side effects were pretty severe. A couple years ago they put me on Diltiazem, also a CCB. Other than the usual fatigue, dizziness and a few weeks of throbbing headache, it was just fine. It works pretty well to control my tachy times and chest pain. It also helps with my Raynauds. No more purple/gray hands and feet. Yeah!
Don't get discouraged if one medicine doesn't work for you. There are others to try.
I am a 58 year old woman with several unrelated health issues. I have had PSVT most of my life. My mother used to tell me I had 'palpitations' and it was a problem that lots of southern ladies (which we weren't) had them all the time as it was as a sign of their fragility. I am sure she laughed about this to insure I wouldn't be upset. I never saw a doctor for this until I was 39 or 40. For several years I would have episodes as few as once or twice a year and as many as two or three episodes in a week. The worst one lasted three hours and landed me in the hospital for the night. The only problem I had once they got it under control was the fatigue. I was not put on medication for the condition until I was until I was 46. I was on several different medications. About a month ago, I changed cardiologists to one closer to home. At my very first visit he recommended ablation. A week later I saw the electrophysiologist and a week after that I had the ablation. First, let me say that no matter who says so, there is no such thing as a 'minor procedure' on your heart. I assume the same applies to the brain. I am one week post ablation and see my electrophysiologist tomorrow. Although, I've been unable to be very active in the last year due to other problems, this last week I have been bored out of my mind. In the past week, a very little bit of activity causes a rapid rate and a little breathlessness. As long as I sit and do no more than play on the computer, watch TV and read, I'm fine. I am pretty sure the episodes are a reaction to what a friend in medicine calls the 'insult' to my heart. Medication and various maneuvers you can do on your own are certainly the most conservative approach. The reason I opted to do the ablation was that, if it was successful, I no longer needed to deal with it. Tomorrow I will find out if, in fact, the ablation was successful. Fear, in my opinion, is the gift God gave us to push us into action when we hesitate. I have had many surgeries, some serious, some minor. I learned a long time ago that I was in the hands of God and my surgeon. I always ask for prayers for the surgeon! If you trust your doctor, don't want to be on medication and don't want to end up in the ER getting adenosine, go for the ablation. If you don't trust your doctor get a doctor you can trust. My only other advice to someone considering these options is to discuss your fears with knowledgeable friends, your primary care physician and say your prayers. Then make your decision.
I had an ep study with twilight sedation and another under general anesthesia. During the twilight I was wide awake and I felt very frightened. General is the way to go. At the first ep study I was scared of the unknown, at the second I was even more scared because I knew what was coming. I am a huge chicken...
Get the best dr you can. My first doctor got everything wrong. The skill of the doctor is very important. I guess that is true in all cases : )
I had my ablation Tuesday and I feel totally normal less than I week from the procedure. Even climbing the stairs on the subway has been no big deal for me. Since my episodes of psvt were really random and not very frequent, only time will tell if my ablation worked. By the way, valsalva did not work for me and I hope I never have to get another shot of adenosine. Talk about frightening! That shot is so scary!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.